Alert archive / Nebraska / Snow Advisories in 2008

Snow Advisory 5, NWS North Platte, NE

March 16, 20086 counties in Nebraska

NWS North Platte, NE issued this snow advisory at Mar 16, 2008, 2:10 PM CDT for 6 counties in Nebraska. It took effect at Mar 16, 2008, 7:00 PM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2008, 2:10 PM CDT (19:10 UTC)
In effect from
Mar 16, 2008, 7:00 PM CDT
Expired
Mar 17, 2008, 11:53 AM CDT
In force
17 hr
Issued by
NWS North Platte, NE

Counties Boyd County, NE, Cherry County, NE, Grant County, NE, Hooker County, NE, Keya Paha County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 57 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this snow advisory went out at Mar 16, 11:58 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 16, 11:58 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1158 AM CDT SUN MAR 16 2008

.UPDATE...
DEW POINT VALUES INHIBITING MUCH OF ANYTHING GETTING TO THE SFC IN
THE SW...BETTER POTENTIAL IN BRIEF MID LEVEL FGEN BAND ACROSS WRN
CHERRY CO. SOME CSI BANDS SHOWING UP IN RADAR AND POTENTIAL
CONFIRMED IN SHORT RANGE MODEL EPV. IN ADDITION...UPRIGHT
CONVECTION SEEN EARLIER THIS AM. THEREFORE UPDATED TO REFLECT
ONGOING PRECIP TRENDS. MODELS NOT DOING SO WELL WITH TD VALUES
ACROSS CENTRAL NM THIS MORNING WHICH GIVES CONCERN NOT ONLY FOR LL
DRY AIR INTRUSION GREATER THAN MODELS INDICATE...BUT ALSO FOR
BETTER ELEVATED CONVECTIVE POTENTIAL OVERNIGHT. GOES DPI VALUES
ALSO CONCERNING IN THE SW. TEMPS WONT DO MUCH IN THE NEXT 12 TO 18
HOURS...SO LOW DIURNAL RANGE GIVEN IN GRIDS. STILL LOOKS GOOD FOR
TONIGHT FOR ACCUM SNOW IN THE OGA TO DUNNING AREAS AS PER HPC WWD
GRAPHICS...BUT ALSO INCLUDED SOME -ZR IN SRN MOST ZONES BASED ON
09Z SREF PLUMES AND BUFR SOUNDING GUIDANCE.

&&

.PREV DISCUSSION... /ISSUED 331 AM CDT SUN MAR 16 2008/

DISCUSSION...
LEAD FRONTO BAND ARRIVING TO SW CWA ATTM AND ACCORDING TO 88D
RETURNS HAD A DECENT CICULATION ASSOC WITH IT. HOWEVER SFC HIGH
SETTLING ALONG MO RIVER VALLEY IS PUSHING LLVL DRY AIR INTO MUCH OF
REGION WITH MOISTURE TRAPPED ALONG HIGH PLAINS TO THE WEST WHERE
SOME OF MOISTURE IS REACING THE GROUND. NOT LOOKING SO GOOD FOR CWA
BUT WILL HAVE TO CARRY POPS THIS MORNING WITH BEST CHANCE IN FAR
WEST. MAIN CONCERN FOR FIRST PART OF FCST CAN BE SEEN IN WATER
VAPOR...GOES DPI TPW PRODUCT AND UPSTREAM RAOBS. THIS WOULD BE THE
VERY DRY AIR ROUNDING THE STRONGLY DIGGING LOW MOVING INTO SO
CAL...FROM N.AZ (FGZ RAOB). THIS IS REFLECTED IN BUFR SOUNDINGS
ACROSS CWA THIS AFTERNOON WITH DRY LAYER ALOFT ERASING ANY
SATURATION IN THE DENDRITIC LAYER AND LEAVING EITHER DRY OR TRACE
TYPE PCPN. THIS DRY LAYER AND AND ASSOC NEG EPV MAY LEAD TO MORE
CONVECTIVE TYPE SHOWERS IN THE WESTERN CWA AND HAVE LEFT THE HIGHEST
POPS MAINLY WEST OF HIGHWAY 83. MODELS IN CLOSER AGREEMENT FOR
HIGHER QPF/SNOW EVENT OVERNIGHT INTO MONDAY MORN THAN 24 HOURS AGO.
THIS STRIP OF SNOW HAS TRENDED FARTHER SOUTH...MORE IN LINE WITH
EURO/GEM FROM LAST NIGHT. CONFIDENCE HIGHER THAT THIS WILL OCCUR BUT
NOT HIGH ENOUGH TO NAIL DOWN WARNING AREA ATTM. CONCERN STILL RESTS
WITH DIFFERENCE IN SREF/ENSEMBLE AND MOS OUTPUT TO MODEL SOLNS. COLD
AIR FROM ARCTIC HIGH COMING DOWN HAS CHANGED PROFILES MORE FAVORABLE
IN THE DIRECTION OF SNOW THAN LAST NIGHT...BUT THICKNESS VALUES AND
LOWER PROFILES OF BUFKIT SOUNDINGS WOULD INDICATE RAIN SNOW LINE
WILL STILL BE PRESENT SOMEWHERE NEAR I-80 CORRIDOR. SREF PLUME
OUTPUT UP NORTH IS SNOW DOMINANT BUT VCNTY LBF IS STILL UP IN THE
AIR WITH NUMEROUS PTYPE EQUALLY ACCOUNTED FOR. STILL CONCERNED ABOUT
ABILITY OF SNOWFALL TO ACCUM WITH TEMPS NEAR FREEZING AND WARMER
GROUND TEMPS ABLE TO MELT SNOW. ONLY WAY TO OVERCOME WOULD BE WITH
STRONG CIRCULATION PRODUCING HEAVY ENOUGH RATES TO OVERCOME. BOTH
GFS/NAM INDICATE THIS FROM NEAR HWY 23 IN SW NEB INTO SOUTHERN
SANDHILLS INCLUDING SOUTHERN PANHANDLE. ISENTROPIC UPGLIDE IS STRONG
TONIGHT...AS WELL AS MOISTURE TRANSPORT FROM SOUTHERN HIGH
PLAINS...WHICH WILL BE ENHANCED BY MID LEVEL CIRCULATION AND AGEO
ASCENT FROM NOSE OF ARRIVING JET.  WOULD LIKE ANOTHER RUN OF MODELS
TO CONFIRM THIS SO HAVE PUSHED BACK WATCH TO 00Z AND WILL DEFER TO
LATER SHIFT TO USE 12Z RUNS TO BACK UP THINKING...ESPECIALLY WITH
06Z RUNS PUSHING THINGS FARTHER SOUTH YET. H7 LOW TRACK FROM SW CWA
INTO NCENTRAL NEB AND LOOKS TO KEEP STRIP OF SNOW ALONG THIS TRACK
THROUGH MONDAY SO INCREASED POPS AND EXTENDED WATCH THROUGH THE DAY
ON TUESDAY. PROJECTED AMOUNTS WOULD BE ABOUT 5 TO 8 IN VCNTY OF LINE
FROM ONL TO OGA. TEMPS DIFFICULT AS WELL BUT STARTED WITH NAM 2M
TEMPS AND BLENDED IN GUIDANCE. THINK STRIP OF SNOW WILL KEEP TEMPS
DOWN AND LOWERED ACCORDINGLY. NO BIG CHANGES BEYOND FIRST 48 HOURS
OR SO.

AVIATION...
TODAY...THE AREA OF SNOW AND IFR CEILINGS ACROSS SW NEB...NERN COLO
AND WRN NEB WILL LIFT NORTH THIS MORNING. AREAS SURROUNDING THE SNOW
WILL BE VFR.

TONIGHT...WIDESPREAD SNOW AND IFR IS EXPECTED TO DEVELOP

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
MONDAY EVENING FOR NEZ004>006-008-009-022>027-035>038-056>059-
069-094.

&&

DP/CC/JWS/MP
Hazardous weather outlook, Mar 16, 6:12 AM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 AM CDT SUN MAR 16 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-171115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
612 AM CDT SUN MAR 16 2008 /512 AM MDT SUN MAR 16 2008/

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
EVENING FOR WESTERN AND PARTS OF NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW TODAY WILL BECOME HEAVY AT TIMES TONIGHT IN SOME AREAS.
SNOWFALL AMOUNTS REMAIN SOMEWHAT UNCERTAIN BUT LATER FORECASTS
SHOULD BE MORE HELPFUL AS THE STORM DRAWS NEAR LATER TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SNOW CONTINUES MONDAY. TRAVEL COULD BE DIFFICULT IN SOME AREAS
DURING THE MORNING HOURS. TRAVEL CONDITIONS WILL IMPROVE
THROUGHOUT THE DAY AS TEMPERATURES RISE ABOVE FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

In the hours before

Local storm report, Mar 16, 8:40 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 AM CDT SUN MAR 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     SNOW             10 NE OSHKOSH           41.51N 102.21W
03/16/2008  M2.0 INCH        GARDEN             NE   CO-OP OBSERVER

&&

CARMEL
Local storm report, Mar 16, 9:17 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
917 AM CDT SUN MAR 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             6 N GORDON              42.89N 102.20W
03/16/2008  M0.5 INCH        SHERIDAN           NE   CO-OP OBSERVER

            SNOW FELL BETWEEN 615 TO 715 AM.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:10 PM CDTWinter Storm WarningLBFArthur, Blaine, Brown, Chase, Custer, Deuel and 14 more22 hr
Mar 16, 2:10 PM CDTWinter Weather AdvisoryLBFFrontier, Hayes14 hr

Nearby

Snow Advisories in Nebraska, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.